Get your full text copy in PDF
Ghaith Al-Qudah, Maher Ghanem, John Blebea, Samuel Shaheen
(Department of Surgery, College of Medicine, Central Michigan University, Saginaw, MI, USA)
Am J Case Rep 2020; 21:e923553
Although many cases of unusual liver discoloration exist, such as blue liver syndrome which is linked to oxaliplatin-based chemotherapy, our finding was seen in a patient who was not on chemotherapy. A 39-year-old male who presented with jaundice was found to have blue liver discoloration.
CASE REPORT: A 39-year-old male presented with jaundice of one-month’s duration evidenced by elevated total and direct bilirubin. An ultrasound and magnetic resonance cholangiopancreatography (MRCP) demonstrated thickened gall bladder wall but no common bile duct stones. A robotic-assisted laparoscopic cholecystectomy with liver biopsy was performed. Intraoperatively, the liver was noted to be unusually blue in color. During his postoperative course, the patient developed excessive incisional bleeding associated with an increase in international normalized ratio (INR) and increasing direct hyperbilirubinemia. This was managed with blood transfusions, and ursodeoxycholic acid was begun, which resulted in improvement of his bilirubin levels and overall recovery.
CONCLUSIONS: Drug induced cholestasis and liver injury is a common cause of elevated liver enzymes. However, the unusual blue appearance of the liver should prompt an evaluation for other unusual and rare causes of obstructive jaundice.